Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 24, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2000, 3:26 PM CDT for Boone County, Platte County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 3:26 PM CDT (20:26 UTC)
- Expired
- May 17, 2000, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Boone County, NE, Platte County, NE
The radar
The Omaha radar (KOAX), 135 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:32 PM CDT | Thunderstorm Wind 54 E | Fullerton, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1753 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
031
WUUS53 KOAX 172027
SVROMA
NEC011-141-172130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
326 PM CDT WED MAY 17 2000
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN NORTHEAST NEBRASKA
PLATTE COUNTY IN NORTHEAST NEBRASKA
* UNTIL 430 PM CDT
* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES SOUTH OF CEDAR RAPIDS...OR ABOUT 34
MILES NORTHEAST OF GRAND ISLAND...MOVING NORTHEAST AT 30 MPH.
* SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 430 PM CDT
INCLUDE...
CEDAR RAPIDS
ST. EDWARD
ALBION
LINDSAY
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
THIS IS A DANGEROUS STORM. TAKE SHELTER INSIDE A STRONG BUILDING ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. KEEP AWAY FROM WINDOWS AND
GLASS DOORS.
LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.
LAT...LON 4138 9820 4127 9800 4161 9764 4176 9753
4175 9781 4188 9826
BYRD
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 1:55 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 17, 1:55 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 155 PM CDT WED MAY 17 2000 SEVERE WEATHER THE NEXT 10 HOURS OR SO IS THE PRIMARY FCST CONCERN. SFC ANLYS EARLY THIS AFTN SHOWED A STRONG LOW PRES CENTER OVER NERN CO AND THIS SHOULD MOVE ENE THROUGH TNGT. THE TWO FNTS IN THE ERN NE AND WRN IA AREA ARE EXPECTED TO BE IMPORTANT FOR STORM STRUCTURE AND ORGANIZATION. JET MAX IN EXCESS OF 110 KTS AROUND 300 MB SHOULD MOVE OUT ACROSS KS...PUTTING OUR AREA IN THE LEFT EXIT REGION OF THE JET MAX WITH STRONG DIVERGENCE ALOFT. HAIL...WIND AND ISOLATED TORNADOES ALL POSSIBLE. RED BOX WIBIS SHORTLY TO OUR W. BEST CHANCE OF WIDESPREAD SIGNIFICANT RAIN APPEARS TO BE OVER NERN NE...BUT MAY SAG FARTHER TO THE S WITH THE NRN FNT. DRY SLOT PUNCHES INTO SERN NE...SO HEAVY RAIN SHOULD NOT BE A PROBLEM THERE. SFC LOW SHOULD MOVE INTO SERN NE BY 12Z...AND DRY SLOT MAY SHUT DOWN PCPN FOR A WHILE THU MORNING. PCPN EXPECTED TO SPREAD SEWD OVER THE AREA AGAIN DURING THE DAY AS THE FNT MOVES S. EXPECT LITTLE IF ANY RECOVERY OF TEMPS ACROSS NERN NE ON THU WITH CLOUDS AND PCPN...SO TEMPS MAY STAY IN THE MID 50S TO AROUND 60. SERN NE AND SWRN IA ZONES AHEAD OF FNT COULD REACH THE UPPER 60S TO LOWER 70S. HAVE KEPT SOME CHANCE OF PCPN THU EVENING ACROSS SERN PART OF FCST AREA BUT CLOUDS THU NGT WITH COOL TEMPS. WILL MENTION SOME UPPER 30S IN NRN PART OF NERN NE. DRY CONDS WITH LESS WIND ON FRI. MODELS ARE FAIRLY CLOSE WITH THE LATER PERIODS...SO WILL NOT MAKE ANY MAJOR DEVIATIONS FROM MOS. FIRST DRAFT OF THE WORK ZONES WAS SENT. .OMA...NONE MILLER
In the hours before
Special weather statement, May 17, 11:50 AM CDT, 3 hours 36 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-181200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT WED MAY 17 2000 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... STORM SPOTTERS GROUPS SHOULD BE ALERT AND READY FOR ACTIVATION THIS AFTERNOON AND EVENING. THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS A LARGE PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA. AN AREA OF LOW PRESSURE CENTERED OVER NORTHEAST COLORADO IS EXPECTED TO MOVE TOWARD SOUTH CENTRAL NEBRASKA BY MIDNIGHT. A WARM FRONT EXTENDED FROM THE LOW INTO SOUTHEAST NEBRASKA AND NORTHWEST MISSOURI...AND THIS SHOULD LIFT NORTH. IN ADDITION...A NEARLY STATIONARY FRONT STRETCHED FROM NORTHERN COLORADO INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA. BOTH OF THESE FRONTS ARE EXPECTED TO BE IMPORTANT IN THE DEVELOPMENT AND ORGANIZATION OF THUNDERSTORMS THROUGH THIS EVENING. TIMING ON THE INITIAL DEVELOPMENT OF SEVERE STORMS IS NOT CLEAR. THE MOST LIKELY TIMES THAT SEVERE STORMS WILL OCCUR TODAY IS FROM 2 PM TO 10 PM...BUT SEVERE WEATHER COULD CONTINUE AFTER MIDNIGHT. THE AMOUNT OF SHEAR AND INSTABILITY INDICATE THAT SUPERCELL STORMS ARE POSSIBLE. HAIL AND DAMAGING OUTFLOW WINDS ARE THE TWO MAIN THREATS...BUT SOME TORNADOES WILL BE POSSIBLE IN THE VICINITY OF ANY FRONTS AND OUTFLOW BOUNDARIES. MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:11 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 34 min |
| May 17, 4:31 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 29 min |
| May 17, 5:15 PM CDT | Tornado Warning | OAX | Madison, Platte, Stanton | 30 min |
| May 17, 5:45 PM CDT | Tornado Warning | OAX | Colfax, Platte, Stanton | 30 min |
| May 17, 6:15 PM CDT | Tornado Warning | OAX | Cuming, Stanton, Wayne | 45 min |
| May 17, 6:58 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.